Alert archive / Ohio / Winter Storm Warnings in 2005

Winter Storm Warning 1, NWS Cleveland, OH

November 23, 2005Crawford County, Erie County, Pennsylvania; 5 counties in Ohio

NWS Cleveland, OH issued this winter storm warning at Nov 23, 2005, 4:29 AM EST for Crawford County, Erie County, Pennsylvania; 5 counties in Ohio. It took effect at Nov 24, 2005, 4:00 AM EST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2005, 4:29 AM EST (09:29 UTC)
In effect from
Nov 24, 2005, 4:00 AM EST
Expired
Nov 25, 2005, 5:00 PM EST
In force
37 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCLE 230929
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
429 AM EST WED NOV 23 2005

OHZ011>014-089-PAZ001>003-231730-
/O.UPG.KCLE.LE.A.0002.051124T0900Z-051126T0900Z/
/O.NEW.KCLE.WS.W.0001.051124T0900Z-051125T2200Z/
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...ASHTABULA...ERIE...EDINBORO...MEADVILLE
429 AM EST WED NOV 23 2005

...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 5 PM EST
FRIDAY...

AN ALBERTA CLIPPER WILL MOVE SOUTHEAST INTO THE LOWER GREAT LAKES
EARLY ON THURSDAY. SNOW WILL BEGIN IN ADVANCE OF THIS SYSTEM
LATER TODAY...DROPPING 2 TO 4 INCHES OF SNOW BY THURSDAY MORNING. LAKE
EFFECT SNOW SQUALLS ARE THEN EXPECTED TO DEVELOP LATE TONIGHT OR
EARLY THANKSGIVING DAY. SNOWFALL ACCUMULATIONS OF AROUND 2 FEET
MAY OCCUR BY FRIDAY WHERE SQUALLS PERSIST ESPECIALLY NORTHERN
AREAS CLOSER TO THE LAKE WITH 6 TO 12 INCHES BEING COMMON.

ALSO...THE HEAVY SNOW COMBINED WITH WEST WINDS OF 25 TO 35 MPH
WILL PRODUCE NEAR BLIZZARD CONDITIONS AT TIMES...AS WELL AS
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.

THIS IS EXPECTED TO BECOME A MAJOR LAKE EFFECT SNOW STORM. THERE
IS THE POTENTIAL FOR NUMEROUS ACCIDENTS...STRANDED CARS...AND
DRIFTS IN EXCESS OF 6 FEET. MOTORISTS SHOULD BE PREPARED FOR HEAVY
SNOW AND HAZARDOUS DRIVING CONDITIONS ON THANKSGIVING.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED. HEAVY SNOW AND/OR ICE WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. IF YOU WILL BE TRAVELING IN THE WARNING AREA YOU
SHOULD CHOOSE AN ALTERNATE ROUTE IF POSSIBLE, OR YOU SHOULD USE
EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS
OR UPDATES.

$$

OHZ023-231730-
/O.NEW.KCLE.WS.W.0001.051124T0900Z-051125T2200Z/
TRUMBULL-
INCLUDING THE CITY OF...WARREN
429 AM EST WED NOV 23 2005

...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 5 PM EST
FRIDAY...

AN ALBERTA CLIPPER WILL MOVE SOUTHEAST INTO THE LOWER GREAT LAKES
EARLY ON THURSDAY. SNOW WILL BEGIN IN ADVANCE OF THIS SYSTEM
LATER TODAY...DROPPING 2 TO 3 INCHES OF SNOW BY THURSDAY MORNING.
LAKE EFFECT SNOW SQUALLS ARE THEN EXPECTED TO DEVELOP LATE TONIGHT
OR EARLY THANKSGIVING DAY. SNOWFALL ACCUMULATIONS OF 6 TO 12 ARE
POSSIBLE ESPECIALLY OVER NORTHERN AREAS OF THE COUNTY BY FRIDAY.

ALSO...THE HEAVY SNOW COMBINED WITH WEST WINDS OF 25 TO 35 MPH
WILL PRODUCE NEAR BLIZZARD CONDITIONS AT TIMES...AS WELL AS
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.

THIS IS EXPECTED TO BECOME A MAJOR LAKE EFFECT SNOW STORM. THERE
IS THE POTENTIAL FOR NUMEROUS ACCIDENTS...STRANDED CARS...AND
DRIFTS IN EXCESS OF 6 FEET. MOTORISTS SHOULD BE PREPARED FOR HEAVY
SNOW AND HAZARDOUS DRIVING CONDITIONS ON THANKSGIVING.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED. HEAVY SNOW AND/OR ICE WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. IF YOU WILL BE TRAVELING IN THE WARNING AREA YOU
SHOULD CHOOSE AN ALTERNATE ROUTE IF POSSIBLE, OR YOU SHOULD USE
EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS
OR UPDATES.


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm warning went out at Nov 23, 2:30 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 23, 2:30 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
330 AM EDT WED NOV 23 2005

.SHORT TERM (TODAY THRU THURSDAY NIGHT)...
CLIPPER STORM WILL DROP SE INTO THE LOWER GREAT LAKES BY THURSDAY
MORNING AND DEEPEN CONSIDERABLY AS IT DOES. THE STORM CURRENTLY OVER
WESTERN ONTARIO WILL BEGIN TO SPREAD SNOW INTO THE WESTERN AREAS
LATE MORNING EARLY AFTERNOON REACHING FAR EASTERN AREAS THIS
EVENING. GENEARLY EXPECT 2 TO 3 MAYBE LCLY 4 INCHES FROM THIS STORM
AS IT INITIALLY MOVES INTO THE AREA. SIGNIFICANT LAKE EFFECT SNOW
WILL BEGIN TO DEVELOP LATE TONIGHT IN NORTHEAST OHIO AND NW PA THEN
CONTINUE INTO FRIDAY. HEAVY SNOW ALONG WITH CONSIDERABLE BLOWING AND
DRIFIING SNOW WILL TAKE PLACE. A WINTER STORM WARNING WILL BE ISSUED
FROM LATE TNGT INTO FRIDAY FOR THE SNOWBELT OF NE OH AND NW PA. AS
THE LOW PASSES WINDS THU INTO FRIDAY STAY W TO NW THRU THE PD WITH
8H TEMPS ARND -15C MUCH OF THE TIME SETTING UP A PROLONG EVENT.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
DIDNT MAKE ANY SIGNIFICANT CHNGS ATTM. PREV DISC...PATTERN TO
GRADUALLY RELAX OVER THE WEEKEND. SIGNIFICANT LAKE EFFECT STILL
LIKELY FRIDAY AS UPPER TROUGH SWINGS THRU. WAA PATTERN BEGINS TO SET
UP FRIDAY NIGHT INTO SATURDAY BUT WILL TAKE A WHILE TO FLUSH OUT THE
COLD AIR AND LAKE EFFECT WILL LIKELY HANG ON AS LONG AS POSSIBLE.
WILL EXPIRE WATCH FRIDAY NIGHT.SHOULD SEE THE SNOW SHOWERS START TO
TAPER OFF OVER NW OH BY FRIDAY NIGHT AND REMAINDER OF FCST AREA ON
SATURDAY. MODELS NOW QUITE A BIT DIFFERENT THAN YESTERDAY FOR EARLY
NEXT WEEK AS STRONG SHORT WAVE IS NOW PROGGED MUCH FARTHER WEST
ALLOWING HEIGHTS TO RISE WITH NICE RETURN FLOW ALTHOUGH WILL PROB
STILL BE RATHER CHILLY MONDAY. EVENTUALLY A LOW PRESSURE SYSTEM WILL
COME OUT OF THE SOUTHERN PLAINS BUT IT IS STILL TOO EARLY TO TELL
THE EXACT DIRECTION AND STRENGTH. WILL BRING BACK A CHANCE OF
PRECIPITATION MONDAY AFTERNOON INTO TUESDAY AND SEEMS AS THOUGH IT
SHOULD BE WARM ENOUGH FOR RAIN.

&&

.AVIATION(06Z-06Z)...
LAKE EFFECT SNOW WILL SLOWLY DECREASE FROM WEST TO EAST AS THE 850
MB RIDGE BUILDS IN FOR THE REST OF THE EARLY MORNING. PLENTY OF LOW
LOVEL MOISTURE SO BKN VFR CEILINGS FROM CLE W AND MVFR TO IFR IN THE
LAKE EFFECT SNOW SHOWERS. A BREAK WILL OCCUR WEDNESDAY AM BEFORE IFR
VISIBILITIES IN SNOW SHOWERS DEVELOP FROM AN ALBERTA CLIPPER THAT
WILL MOVE ACROSS THE REGION. THROUGH 22Z THE PRECIPITATION WILL ONLY
BE SNOW...SOME RAIN COULD TRY TO MIX IN AS WARM AIR IS PULLED INTO
THE SYSTEM. SNOW WITH CLIPPERS USUAL MOVE IN VERY QUICKLY...THE
TAFS REFLECT THIS. MODELS HAVE SOME TIMING ISSUES WITH THE GFS VERY
QUICK..THE NAM MAY BE TOO SLOW...COMPROMISED ON THE TIMING.
CONDITIONS WILL IMPROVE AFTER THE CLIPPER PASSES WITH LAKE EFFECT
SHOWERS AND SQUALLS DEVELOPING BY 12Z FOR THE LAKESHORE E OF CLE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARING LATE TONIGHT THRU FRIDAY EXTREME NORTHEAST
OHIO. GALE WARNING LAKE ERIE
PA...WINTER STORM WARNING LATE TONIGHT THRU FRIDAY. GALE WARNING
LAKE ERIE.

&&

SHORT TERM...WCR
LONG TERM...KOSARIK/WCR
AVIATION...KIELTYKA
Hazardous weather outlook, Nov 22, 5:46 AM EST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
546 AM EST TUE NOV 22 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
546 AM EST TUE NOV 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS WILL OCCUR IN NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA TODAY AND TONIGHT. A BAND OF LAKE EFFECT
SNOW SHOWERS WILL LIKELY CAUSE AROUND 2 TO 4 INCHES OF SNOW IN
CLEVELAND AREA TODAY. THE BAND OF SNOW SHOWERS IS EXPECTED TO
SHIFT EAST LATER TODAY AND MOVE OVER EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA TONIGHT.

HEAVY SNOW GREATER THAN 6 INCHES IS NOT EXPECTED AT THIS TIME BUT
IF THE BAND PERSIST IN AN AREA LONGER THAN ANTICIPATED HEAVIER
SNOW COULD OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LAKE EFFECT SNOWS ARE EXPECTED TO DEVELOP OVER EXTREME NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA LATE WEDNESDAY NIGHT AND CONTINUE
THURSDAY AND THURSDAY NIGHT. IT IS LIKELY THAT SOME AREAS IS
EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA WILL SEE HEAVY
LAKE EFFECT SNOWS FROM THIS EPISODE. IF YOU ARE PLANNING ON
TRAVELING DURING THIS PERIOD KEEP UP TO DATE ON THE LATEST
FORECAST FOR POSSIBLE WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-231100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
546 AM EST TUE NOV 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE OR STORM FORCE WINDS ARE NOT EXPECTED AT THIS TIME. HOWEVER
WINDS WILL LIKELY APPROACH GALE FORCE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:30 AM ESTMarine Weather StatementCLE64 hr
Nov 23, 11:06 AM ESTSnow AdvisoryCLEAshland, Crawford, Erie, Hancock, Holmes, Huron and 17 more13 hr

Nearby

Winter Storm Warnings in Ohio, 2005Winter Storm Warnings in Pennsylvania, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.